Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Polynomial solutions to constant coefficient differential equations

Author: S. Paul Smith
Journal: Trans. Amer. Math. Soc. 329 (1992), 551-569
MSC: Primary 35E20; Secondary 35C05
MathSciNet review: 1013339
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {D_1}, \ldots ,{D_r} \in \mathbb{C}[\partial /\partial {x_1}, \ldots ,\partial /\partial {x_n}]$ be constant coefficient differential operators with zero constant term. Let

$\displaystyle S = \{ f \in \mathbb{C}[{x_1}, \ldots ,{x_n}]\vert{D_j}(f) = 0\;{\text{for all }}1 \leqslant j \leqslant r\} $

be the space of polynomial solutions to the system of simultaneous differential equations $ {D_j}(f) = 0$. It is proved that $ S$ is a module over $ \mathcal{D}(V)$, the ring of differential operators on the affine scheme $ V$ with coordinate ring $ \mathbb{C}[\partial /\partial {x_1}, \ldots ,\partial /\partial {x_n}]/\left\langle {{D_1}, \ldots ,{D_r}} \right\rangle $. If $ V$ is smooth and irreducible, then $ S$ is a simple $ \mathcal{D}(V)$-module, $ S = 1.\mathcal{D}(V)$, and the generators for $ \mathcal{D}(V)$ yield an algorithm for obtaining a basis for $ S$. If $ V$ is singular, then $ S$ need not be simple. However, $ S$ is still a simple $ \mathcal{D}(V)$-module for certain curves $ V$, and certain homogeneous spaces $ V$, and this allows one to obtain a basis for $ S$, through knowledge of $ \mathcal{D}(V)$.

References [Enhancements On Off] (What's this?)

  • [AM] M. Atiyah and I. G. Macdonald, Commutative algebra, Addison-Wesley, London, 1969. MR 0242802 (39:4129)
  • [BGG] J. N. Bernstein, I. M. Gelfand, and S. I. Gelfand, Differential operators on the cubic cone, Russian Math. Surveys 27 (1972), 169-174.
  • [Bj] J.-E. Bjork, Rings of differential operators, North-Holland Math. Library, Amsterdam, 1979. MR 549189 (82g:32013)
  • [B] N. Bourbaki, Algèbre homologique, Hermann, Paris, 1984.
  • [C] J. R. Cannon, The one dimensional heat equation, Addison-Wesley, Menlo Park, Calif., 1984. MR 747979 (86b:35073)
  • [DE] M. G. M. van Doorn and A. R. P. van den Essen, $ {\mathcal{D}_n}$-modules with support on a curve, Publ. RIMS Kyoto Univ. 23 (1987), 937-953. MR 935708 (89f:58125)
  • [G] A. Grothendieck, Eléments de géométrie algébrique IV, Inst. Hautes Études Sci. Publ. Math. 32 (1967). MR 0238860 (39:220)
  • [J] A. Joseph, The minimal orbit of a simple Lie algebra and the associated maximal ideal, Ann. École Norm. Sup. 9 (1976), 1-30. MR 0404366 (53:8168)
  • [L] T. Levasseur, Sur la dimension de Krull de $ U(\operatorname{sl} (3))$, J. Algebra 102 (1986), 39-59. MR 853230 (87m:17019)
  • [LS] T. Levasseur and J. T. Stafford, Rings of differential operators on classical rings of invariants, Mem. Amer. Math. Soc. 412 (1989). MR 988083 (90i:17018)
  • [LSS] T. Levasseur, S. P. Smith, and J. T. Stafford, The minimal nilpotent orbit, the Joseph ideal and differential operators, J. Algebra 116 (1988), 480-501. MR 953165 (89k:17028)
  • [Mal] B. Malgrange, Existence et approximation des solutions des équations aux derivées partielles et équations de convolution, Ann. Inst. Fourier (Grenoble) 6 (1955), 271-355. MR 0086990 (19:280a)
  • [Mat] S. Matsuura, Factorization of differential operators and decomposition of solutions of homogeneous equations, Osaka J. Math. 15 (1963), 213-231. MR 0166634 (29:3907)
  • [MR] J. C. McConnell and J. C. Robson, Noncommutative Noetherian rings, Wiley, London, 1988. MR 934572 (89j:16023)
  • [P] P. Perkins, Commutative subalgebras of the ring of differential operators on a curve, Pacific J. Math. 139 (1989), 279-302. MR 1011214 (90j:14035)
  • [SS] S. P. Smith and J. T. Stafford, Differential operators on an affine curve, Proc. London Math. Soc. 56 (1988), 229-259. MR 922654 (89d:14039)
  • [S1] S. P. Smith, Curves, differential operators and finite dimensional algebras, Séminaire d'Algèbre Paul Dubreil et Marie-Paul Malliavin, Lecture Notes in Math., vol. 1296, Springer-Verlag, 1986, pp. 158-176. MR 932054 (89e:14026)
  • [St1] P. F. Stiller, Some applications of algebraic geometry to systems of partial differential equations and to approximation theory, Lefschetz Centennial Conf., Contemp. Math., vol. 58, Amer. Math. Soc., Providence, R. I., 1986, pp. 239-250. MR 860419 (88d:14010a)
  • [St2] -, Vector bundles on complex projective spaces and systems of pdes. I, Trans. Amer. Math. Soc. 298 (1986), 537-548. MR 860379 (88d:14010b)
  • [T] F. Treves, Linear partial differential operators, Gordon and Breach, New York, 1970.
  • [W] D. V. Widder, The heat equation, Academic Press, New York, 1965. MR 0466967 (57:6840)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35E20, 35C05

Retrieve articles in all journals with MSC: 35E20, 35C05

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society